When prescribing antidepressants, your GP usually selects the lowest possible dose thought necessary to improve your symptoms.
This approach is intended to reduce the risk of side effects. If this dose doesn't work, it can be gradually increased.
Antidepressants are usually taken in tablet form. Depending on the type of antidepressant prescribed and the severity of your depression, you'll usually have to take one to three tablets a day.
It usually takes around seven days before you begin to notice the effects of antidepressants. Contact your doctor if you haven't noticed any improvement after four weeks, as they may recommend increasing your dose or trying an alternative antidepressant.
It's usually recommended that a course of antidepressants lasts at least six months, to prevent your condition recurring when you stop. However, if you've experienced previous episodes of depression, a two-year course may be recommended and some people with recurrent illness are advised to carry on taking medication indefinitely.
The recommended course of treatment largely depends on weighing up the benefits of the medication against the side effects. If your illness is severe and the medication is effective, treatment will often be continued. If your illness is mild and the medication doesn’t help and causes side effects, continued treatment won't be recommended.
Missed or extra doses
It's important not to miss any of your doses, as this could make your treatment less effective.
If you do miss one of your doses, take it as soon as you remember, unless it's almost time to take your next dose. In this case, you should just skip the missed dose. Don't take a double dose to "make up" for the one you missed.
If you take more tablets than prescribed, contact your GP as soon as possible for advice. If this isn't possible, contact your local out of hours service, or call NHS 111. Taking a double dose is unlikely to be harmful, but you should only do so if advised by a medical professional.
You shouldn't suddenly stop taking antidepressants, even if you feel better. Stopping suddenly can lead to withdrawal symptoms, such as:
- stomach upsets
- flu-like symptoms
- sensations in the body that feel like electric shocks
- seizures (fits)
Coming off antidepressants too soon can cause your condition to return, and stopping before you have been taking them for three to four weeks may mean the medication hasn't had a chance to take effect.
If your GP or mental health specialist decides to stop your course of antidepressants, they'll reduce the dose gradually over a few weeks.